question-icon

What Causes Pain In Chest Inspite Of Having Hiatus Hernia?

default
Posted on Thu, 3 Jul 2014
Question: I have been diagnosed to have a hiatal hernia. Lately I've been experiencing a pounding in my chest. I'm not having shortness of breath, but it feels like I can feel my heart beating (like a drum) especially at night. I can't seem to find any position to sleep that alleviates this pounding. I have started taking sleeping pills to help me sleep, I don't want to be dependent on pills to sleep. Can a hiatal hernia cause the problems I've been having?
I mentioned this to my heart doctor and he didn't seem to be too concerned about it. I have been on Protonix for more than eight years and they don't appear to be working any longer. I can't get in to see my heart doctor for a few weeks, thanks to the referral system. No light headedness, seem to be able to carry on during the day but struggle trying to sleep. Today I feel the pounding in my chest more than normally.
doctor
Answered by Dr. T Chandrakant (49 minutes later)
Brief Answer:
Stop medicines and see/ take medicine for anxiety

Detailed Answer:
Hi.
Thanks for your query.

You are having ''palpitations''- feeling of the heart beats in chest.
But you are having this classically in the night only.

Hiatus hernia causing this problem is very rare unless it is large enough to cause compression changes in the chest; but then breathlessness will be a part of the symptoms. And you do not have the symptoms in a daytime.

You have a problem now-
Try walk around; try to sleep in a reclining position meaning head up position. Please let me know whether this helps a bit at least.

How is the level of anxiety? > this too increases or instigates palpitations.
Had you a stomach-full meal?
I hope you are not suffering from constipation.

You need to have an X-ray of the chest in lying down position to see whether the hiatus hernia is projecting into the chest or not. Preferably done during the attack (if possible). ECG at the same time.
I would recommend to consult another Cardiologist for a second opinion and to undergo all- thorough cardiac check-up.

8 years of Protonix - this is a long time to continue the medicine. What is the recent Upper GI Endoscopy report? Nexium is also a PPI like Protonix. No need to take both together.

Nexium too can cause faster heart beats as a rare complication so better to stop this for a while. And insomnia ( inability to sleep) is a rare complication of Protonix.

You can certainly try to stop these medicines for a while after you discuss with your Doctor.

Instead of sleeping pills , request you Doctor to give you medicines for anxiety.
Anxiety is the cause of all these problems as a root cause.








Above answer was peer-reviewed by : Dr. Yogesh D
doctor
Answered by
Dr.
Dr. T Chandrakant

General Surgeon

Practicing since :1984

Answered : 19692 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What Causes Pain In Chest Inspite Of Having Hiatus Hernia?

Brief Answer: Stop medicines and see/ take medicine for anxiety Detailed Answer: Hi. Thanks for your query. You are having ''palpitations''- feeling of the heart beats in chest. But you are having this classically in the night only. Hiatus hernia causing this problem is very rare unless it is large enough to cause compression changes in the chest; but then breathlessness will be a part of the symptoms. And you do not have the symptoms in a daytime. You have a problem now- Try walk around; try to sleep in a reclining position meaning head up position. Please let me know whether this helps a bit at least. How is the level of anxiety? > this too increases or instigates palpitations. Had you a stomach-full meal? I hope you are not suffering from constipation. You need to have an X-ray of the chest in lying down position to see whether the hiatus hernia is projecting into the chest or not. Preferably done during the attack (if possible). ECG at the same time. I would recommend to consult another Cardiologist for a second opinion and to undergo all- thorough cardiac check-up. 8 years of Protonix - this is a long time to continue the medicine. What is the recent Upper GI Endoscopy report? Nexium is also a PPI like Protonix. No need to take both together. Nexium too can cause faster heart beats as a rare complication so better to stop this for a while. And insomnia ( inability to sleep) is a rare complication of Protonix. You can certainly try to stop these medicines for a while after you discuss with your Doctor. Instead of sleeping pills , request you Doctor to give you medicines for anxiety. Anxiety is the cause of all these problems as a root cause.